0
Pulmonary Procedures |

A Curious Manifestation of Amoxicillin-Induced DRESS Syndrome FREE TO VIEW

Musa Sharkawi, MD; Noormuhammad Abbasakoor, MD
Author and Funding Information

Lahey Hospital & Medical Center, Burlington, MA


Chest. 2014;146(4_MeetingAbstracts):781A. doi:10.1378/chest.1988616
Text Size: A A A
Published online

Abstract

SESSION TITLE: Bronchology/Interventional Student/Resident Case Report Posters I

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Drug rash with eosinophilia and systemic symptoms (DRESS) is an idiosyncratic and potentially life-threatening syndrome. It is a type of delayed hypersensitivity reaction to drugs. We describe a rare manifestation of DRESS syndrome that presented as diffuse alveolar hemorrhage caused by hypersensitivity to amoxicillin.

CASE PRESENTATION: A 19-year-old male presented to the emergency department with fevers, morbiliform rash, adenopathy and hepatosplenomegaly 14 days after being started on amoxicillin for symptoms of sinusitis. Initial laboratory studies revealed thrombocytopenia, eosinophilia and transaminitis. His symptoms quickly deteriorated during the first 24 hours of hospitalization to involve respiratory compromise requiring intubation and meeting criteria for acute respiratory distress syndrome. A chest CT scan was remarkable for pulmonary inflitrates with prominent air bronchograms. A bronchoscopy and bronchoalveolar lavage revealed a grossly bloody aspirate and pulmonary eosinophilia. Extensive workup for autoimmune disorders, bacterial, viral, fungal and parasitic infections was unrevealing. A punch biopsy of the skin was compatible with a hypersensitivity reaction as it showed superficial perivascular dermatitis with eosinophil extravasation. DRESS syndrome was diagnosed with rapid regression of symptoms after treatment with high dose methylprednisone was initiated. The patient made a full recovery and was discharged home on day 13 of hospitalization with a very slow steroid taper.

DISCUSSION: DRESS syndrome usually presents 2-8 weeks after the initiation of the offending agent. The main culprits are allopurinol, aromatic anticonvulsants and sulfonamides, even though 50 Drugs can induce DRESS1. It has been described as “the great clinical mimicker” as it masquerades as acute severe sepsis. It presents with fever, cutaneous drug eruption, hematological abnormalities and a wide array of internal organ involvement. There has only been a handful of cases of DRESS syndrome as a consequence of amoxicillin. In our case, the most life-threatening manifestation was eosinophilic pneumonitis and diffuse alveolar hemorrhage causing acute respiratory distress syndrome. Pulmonary involvement is present in only 5% of cases of DRESS1. We used the RegiSCAR scoring system developed by Kardaun et al that classifies DRESS cases and a “definite” score gave us the diagnosis2. The main treatments of DRESS are withdrawal of culprit drug and a very slow corticosteroid taper.

CONCLUSIONS: Diagnosing DRESS is challenging due to the diversity of cutaneous manifestations and organs involved and as such, there should be a high clinical suspicion for this disease if the introduction of a new drug is followed by a rash, eosinophilia and a sepsis-like syndrome.

Reference #1: Cacoub P, Musette P & Descamps V, et al. The DRESS syndrome: a literature review, Am J Med. 2011 Jul;124(7):588-97

Reference #2: Kardaun SH, et al. does a DRESS syndrome really exist? Br J Dermatol. 2007;156:609-611

DISCLOSURE: The following authors have nothing to disclose: Musa Sharkawi, Noormuhammad Abbasakoor

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543